Alert archive / Pennsylvania / Special Weather Statements in 2016

Special Weather Statement, NWS Philadelphia/Mount Holly

December 11, 2016Hunterdon County, Warren County, New Jersey; 4 counties in Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Dec 11, 2016, 2:47 PM EST for Hunterdon County, Warren County, New Jersey; 4 counties in Pennsylvania. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 11, 2016, 2:47 PM EST (19:47 UTC)
Expired
Dec 11, 2016, 3:45 PM EST
In force
58 min
Issued by
NWS Philadelphia/Mount Holly

Counties Hunterdon County, NJ, Warren County, NJ, Bucks County, PA, Carbon County, PA, Monroe County, PA, Northampton County, PA

The radar

The Philadelphia radar (KDIX), 140 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2016-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2016-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1324 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

917 
WWUS81 KPHI 111947
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
247 PM EST SUN DEC 11 2016

NJZ001-007>010-PAZ054-055-061-062-105-106-112045-
Sussex-Somerset-Morris-Hunterdon-Warren-Carbon-Monroe-Northampton-
Lower Bucks-Lehigh-Upper Bucks-
247 PM EST SUN DEC 11 2016

...AN BAND OF MODERATE TO LOCALLY HEAVY SNOW WILL IMPACT THE LEHIGH
VALLEY...POCONO MOUNTAINS...AND NORTHERN NEW JERSEY THIS AFTERNOON...

At 243 PM EST, a band of moderate to locally heavy snow showers was
located along a line extending from Rock Glen to Berlinsville to
Pipersville. Movement was east at 30 mph.

Locations impacted include...
Allentown, Easton, Lehighton, Mount Pocono, Bethlehem, Bridgewater,
Forks, Northampton, East Stroudsburg, Hackettstown, Tobyhanna,
Doylestown, Byram, Bushkill, Wilson, Bedminster, Washington,
Blairstown, Hellertown and Nazareth.

Visibilities will drop quickly to one mile or less in this snow
band. A coating to a half an inch of snow is possible.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4115 7515 4114 7509 4108 7503 4117 7489
      4069 7452 4045 7484 4032 7513 4074 7564
      4083 7591 4091 7599 4101 7573 4105 7577
      4109 7577 4113 7569 4112 7564 4123 7554
      4125 7513
TIME...MOT...LOC 1943Z 248DEG 33KT 4097 7616 4076 7557 4040 7513 

$$

MPS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Dec 11, 9:07 AM EST, 5 hours 40 minutes earlier.

Area forecast discussion, Dec 11, 9:07 AM EST, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
907 AM EST Sun Dec 11 2016

.SYNOPSIS...
Low pressure crossing the Great Lakes region tonight lifts a warm
front into our area. This will be quickly followed by a cold front
pushing through the region Monday afternoon as the center of the
low moves to Maine. Another cold front is expected Wednesday or
Wednesday night. Strong high pressure builds east through the end
of the work week bringing our coldest air of the season so far
Thursday and Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
An update has been issued to account for the area of light snow
which has held together across southern srn PA and nrn MD over the
past few hours. Visibilities across some of the upstream obs have
fallen below 3sm (KUNV KTHV KSEG). There is plenty of dry air
across the lowest layers, so we do not expect any significant
snows across our area, but enough to have stronger mention in the
products than previously worded. Areas across metro Philadelphia,
northern Delaware and southern NJ (south of i-195) will more
likely see this snow.

High pressure across the area this morning will shift offshore by
midday. Clouds will increase through the morning, especially
across the northern half of the area, as low- mid level moisture
increases. A short wave/vorticity impulse is expected to move
across the area from late morning into the afternoon, which should
create some enhanced lift across the area. With this enhanced lift
and moisture combination, an area of light snow could develop and
spread across the northern half of the area, basically from I-78
northward. A light dusting to around an inch of snow is possible
this afternoon, with the highest amounts expected across the
northern areas, I-80 northward.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
A break in the snow is possible early this evening as the lead short
wave passes eastward, but this break in precipitation will only be
temporary. A warm front will lift northward across the area tonight
as an area of low pressure moves into the Great Lakes region. A
couple of short wave/vorticity impulses will spread across the area
during the overnight, which will help enhance lift across the area
as low-mid level moisture spread through the region. This will lead
to an extended period of precipitation. The question becomes what the
P-types will be. As the precipitation first develops and spreads
across the area, it should start out as snow. However, as
temperatures begin to warm, especially aloft, we should begin having
a change over to a wintry mix. We extended the Winter Weather
Advisory a tier of counties southward, and have kept the advisory
the same for the counties that were already in it. Highest snow
amounts are expected to be across the northern areas from I-78/I-80
northward where 3-5 inches is possible. South of this area in the
advisory, a dusting to 1-2 inches is possible. With the freezing
rain, a trace to less than one-tenth of an inch of ice is expected
before a change over to all rain.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Monday...though the warm front should be most if not all the way
through the region by sunrise, a wintry mix may linger in the
Poconos and NW NJ through mid morning where the terrain may help
to keep the cold air entrenched in the boundary layer. Still, by
15Z, expect all precip to be rain. Precip should end quickly from
west to east from mid day through the afternoon as the cold front
sweeps through the region, also bringing dry air advection.

Monday night though Tuesday...Some cold air advection behind the
cold front. A high tries to build in briefly, bringing mostly
tranquil weather for this period.

Wednesday...next cold front arrives. Still considerable
uncertainty on how far north will be the extend of precip
associated with an off shore low. If there is any for our region,
it should be mostly snow, but does not look to be a major snow
producer at this point.

Thursday through Friday...Still looking like this period will be
the coldest temperatures of the season so far, with many locations
staying below freezing through the 2 days.

Saturday and Sunday...Still watching a closed low that could be
lifting from the plains into the great lakes region through this
period, though there remains quite a bit of uncertainty with the
exact track.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

VFR conditions continue for the first half of today, although cloud
cover will increase. One period of light snow/flurries will affect
KPHL, KILG and KMIV this morning and then another period of light
snow will spread across the area this afternoon, especially for
ABE and RDG. MVFR conditions are possible N/W with the afternoon
snow. The rest of the TAF sites have a smaller chance, so we only
have a PROB30 in for now. A break in the snowfall is expected this
evening with VFR conditions, before diminishing conditions
overnight. MVFR, then IFR conditions are expected to develop
overnight as snow develops and spread across the area. A change
over to a wintry mix of sleet and freezing rain is possible for
ABE, RDG, and TTN overnight, before changing to all rain by Monday
morning. For ILG, PHL, PNE southward, the snow should change over
to plain rain as temperatures warm overnight and no freezing rain
is expected.

Light and variable winds early this morning will become
southwesterly later this morning as high pressure moves offshore. As
a warm front lifts into the area tonight, wind will become more
southeasterly.

Outlook...
Monday...MVFR and localized IFR conditions (mostly for ceilings)
in the morning should improve to VFR through the afternoon hours.
Any precip at the TAF sites should be all rain after 12Z Monday.

Monday night...VFR. Breezy northwesterly winds possible during the
evening hours.

Tuesday...VFR conditions expected.

Wednesday...MVFR or even IFR conditions are possible if wintry
precip moves into the region. Gusty northwesterly winds by night.

Thursday...VFR conditions expected. windy conditions possible
through the day with northwest wind gusts up to 30 kt.

&&

.MARINE...
Sub-Small Craft Advisory conditions will persist across the waters
today as high pressure builds across the area early, then offshore
during today. Winds are expected to increase tonight as a warm front
lifts across the waters and reach Small Craft Advisory level by
midnight. Conditions could approach gale force, but with
uncertainty, have only issued a Small Craft Advisory for now and
let later shifts upgrade if needed.

Outlook...
Monday...On the coastal waters, SCA conditions are expected
through the day and for the first half of Monday night. Given warm
air advection over relatively cool waters, transfer is expected to
be poor, so even though there could be very strong winds just
above the surface, gale force gusts, if any, are expected to be
limited to the outer coastal waters. Will continue to monitor this
potential though. On the Delaware Bay, SCA conditions are expected
to be confined to the lower Bay, though on the upper Bay, gusts
near or above 20 kt will be possible behind the cold front.

Tuesday...winds and seas should drop below SCA criteria before
sunrise and sub SCA conditions should continue for the remainder
of the day.

Wednesday...winds and seas should stay below SCA criteria.

Wedensday night and Thursday...behind a cold front, strong west
northwest winds are expected. winds should gust to at least 30kt
on the coastal waters, and may gust to gale force at times.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory from 1 PM this afternoon to 9 AM EST
     Monday for PAZ054-055-062.
     Winter Weather Advisory from 1 PM this afternoon to 6 AM EST
     Monday for PAZ060-061-105.
     Winter Weather Advisory from 1 PM this afternoon to 4 AM EST
     Monday for PAZ101-103-104-106.
NJ...Winter Weather Advisory from 1 PM this afternoon to 9 AM EST
     Monday for NJZ001-007-008.
     Winter Weather Advisory from 1 PM this afternoon to 6 AM EST
     Monday for NJZ009-010.
     Winter Weather Advisory from 1 PM this afternoon to 4 AM EST
     Monday for NJZ012-015.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 10 PM this evening to 1 AM EST
     Tuesday for ANZ450>455.
     Small Craft Advisory from 10 PM this evening to 1 PM EST
     Monday for ANZ431.

&&

Synopsis...Johnson
Near Term...Johnson/Robertson/O'Hara
Short Term...Robertson
Long Term...Johnson
Aviation...Johnson/Robertson/O'Hara
Marine...Johnson/Robertson
Hazardous weather outlook, Dec 11, 4:09 AM EST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
409 AM EST SUN DEC 11 2016

NJZ001-007-008-PAZ054-055-062-120915-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-NORTHAMPTON-
409 AM EST SUN DEC 11 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ009-010-PAZ060-061-105-120915-
HUNTERDON-SOMERSET-BERKS-LEHIGH-UPPER BUCKS-
409 AM EST SUN DEC 11 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
6 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ013-014-016>027-PAZ070-071-102-
120915-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-EASTERN CHESTER-
409 AM EST SUN DEC 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ012-015-PAZ101-103-104-106-120915-
MIDDLESEX-MERCER-WESTERN CHESTER-WESTERN MONTGOMERY-
EASTERN MONTGOMERY-LOWER BUCKS-
409 AM EST SUN DEC 11 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
4 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-120915-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
409 AM EST SUN DEC 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED GALE FORCE GUSTS ARE POSSIBLE ON THE ATLANTIC COASTAL
WATERS TOMORROW.

INTERMITTENT GALE FORCE NORTHWEST WIND GUSTS ARE LIKELY TO BEGIN
WEDNESDAY NIGHT OR THURSDAY AND THEN CONTINUE INTO MIDDAY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 11, 2:47 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
247 PM EST SUN DEC 11 2016

NJZ001-007>010-PAZ054-055-061-062-105-106-112045-
Sussex-Somerset-Morris-Hunterdon-Warren-Carbon-Monroe-Northampton-
Lower Bucks-Lehigh-Upper Bucks-
247 PM EST SUN DEC 11 2016

...AN BAND OF MODERATE TO LOCALLY HEAVY SNOW WILL IMPACT THE LEHIGH
VALLEY...POCONO MOUNTAINS...AND NORTHERN NEW JERSEY THIS AFTERNOON...

At 243 PM EST, a band of moderate to locally heavy snow showers was
located along a line extending from Rock Glen to Berlinsville to
Pipersville. Movement was east at 30 mph.

Locations impacted include...
Allentown, Easton, Lehighton, Mount Pocono, Bethlehem, Bridgewater,
Forks, Northampton, East Stroudsburg, Hackettstown, Tobyhanna,
Doylestown, Byram, Bushkill, Wilson, Bedminster, Washington,
Blairstown, Hellertown and Nazareth.

Visibilities will drop quickly to one mile or less in this snow
band. A coating to a half an inch of snow is possible.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4115 7515 4114 7509 4108 7503 4117 7489
      4069 7452 4045 7484 4032 7513 4074 7564
      4083 7591 4091 7599 4101 7573 4105 7577
      4109 7577 4113 7569 4112 7564 4123 7554
      4125 7513
TIME...MOT...LOC 1943Z 248DEG 33KT 4097 7616 4076 7557 4040 7513

MPS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 3:41 AM ESTSmall Craft AdvisoryPHI50 hr

Nearby

Special Weather Statements in Pennsylvania, 2016Special Weather Statements in New Jersey, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.